The FDA issued an alert yesterday about the possibility of serotonin syndrome when people on antidepressants use triptans. Yes, serotonin syndrome is potentially life-threatening. It is also rare under these conditions and is usually caused by high doses of meds.
“Serotonin syndrome can occur when medications are mixed; usually this would require a very high dose of an anti-depressant and injectable Imitrex. Usual doses of SSRIs and oral or nasal triptans rarely cause the syndrome — there have only been a handful of cases reported,” said Dr. Christina Peterson, a headache specialist and founder of HEADQuarters Migraine Management and Migraine Survival, in an e-mail.
The February/March issue of the HEADQuarters newsletter describes serotonin syndrome, what causes it, its symptoms and who is at risk for it. The newsletter also lists the medications associated with serotonin syndrome.
If you check Google News for “serotonin syndrome,” you’ll find a long list of articles that will likely freak you out. Here’s the Associated Press release that most of the stories are based on. WebMD and the Mayo Clinic have stories that aren’t too alarmist. To really scare yourself, check out the FDA health advisory. It’s all the same information, it’s just presented differently.
If you think you may be at risk for serotonin syndrome, don’t just stop taking your antidepressants. Not only should you get your doctor’s input before making such a decision, you need to taper off antidepressants to avoid withdrawal symptoms (which can include nausea, dizziness, trouble sleeping, shaking or nervousness, sweating, trouble thinking and concentrating).
With the ever-changing new on headache and pain, I find myself wanting to edit previous posts. This post is a slightly different take on Antidepressants for Pain, from August.
Using antidepressants for pain isn’t totally random, as they have a track record for doing so — although the strength of that track record is debatable. One explanation for using these meds is that because the disorders commonly appear in the same patients (they are considered comorbid), targeting an area of the brain associated with one may help relieve the other. A few months ago, I would have attributed this to an imbalance in brain chemicals, but now I know better.
In All in My Head, Paula Kamen shows just how vague this carefully contrived explanation is for antidepressants and other preventives:
“…I heard a variety of doctors clearly make an assertion again about the inadequacy of the currently available preventives. ‘Interestingly, a majority of commonly used [preventives] have little evidence of efficacy. In contrast, almost all options have well documented adverse effects, often leading to a discontinuation of preventive therapy,’ read a summary in the program book leading to the presentation of Dr. David W. Dodick, the well-respected director of the Headache Program at the Mayo Clinic branch in Scottsdale, Arizona. This time the assertion was backed up by the citation of many studies, including a major federally sponsored one for 1999 done at Duke University.” (Page 285)
In other words, none of our options are very good. Each person with headache is left to decide if it is better to try all of them and see if any work, try none of them, or somewhere in between. I and most people I talk to take the first approach and have been disappointed time and time again.
Paxil (paroxetine) has a greater risk of causing birth defects in developing fetuses than other antidepressants, according to an FDA-issued press release from last week. With other antidepressants, the risk of birth defects is 1%. Studies show that the risk increases to between 1.5% and 2% with Paxil. A similar warning was issued in September; the new warning states that Paxil’s risk is even greater than reported in the previous warning.
However, women who take the drug and are pregnant or trying to conceive should not necessarily stop taking it. The dangers of going off the drugs may be greater than the risk of birth defects, according to the FDA.
If you are concerned about taking the drug, make an appointment with your doctor — even if you’re absolutely positive that you want to go off it. If you don’t decrease the dose of an antidepressant slowly, you’ll feel terrible. Trust me, I know.
Depression is caused by a chemical imbalance in the brain and antidepressants work to correct that imbalance, right? Not so fast. A chemical imbalance is a theory of depression — and one that drug companies who make SSRIs push — but that doesn’t make it fact.
An article in the December issue of PLoS Medicine examines direct-to-consumer ads for SSRIs that make this claim. Using existing medical research, the authors conclude “[T]here is no such thing as a scientifically established correct ‘balance’ of serotonin….” and that there is “a growing body of medical literature casting doubt on the serotonin hypothesis.” In fact, they say that “Not a single peer-reviewed article … support[s] claims of serotonin deficiency in any mental disorder.”
Hopefully Shrinkette will give us her insight into this topic. The Wall Street Journal weighs in with Some Drugs Work to Treat Depression, But it isn’t Clear How.
Mom’s Epilepsy Meds May Alter Infant Head Shape
“Women who use anticonvulsants during pregnancy may increase the risk of delivering an infant with a rare condition called craniostenosis, a study hints.
“The skull consists of five thin, curved, bony plates that meet along lines called sutures. At birth, the bony plates of the skull are not completely joined along the sutures. This allows the baby’s head and brain to grow and develop after birth. After age 2, the sutures begin to close so that the bones can join or fuse together.”
Researchers noted that women who take antidepressants may also have an increased risk for delivering babies with this condition.